Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 212, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 29, 2011, 3:50 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 3:50 PM CDT (20:50 UTC)
- Expired
- Jul 29, 2011, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:01 PM CDT | TSTM WND GST 60 | 4 Sw Herington, KS | |
| Jul 29, 4:09 PM CDT | TSTM WND GST 60 | 3 E Herington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS53 KTOP 292050
SVRTOP
KSC041-127-292130-
/O.NEW.KTOP.SV.W.0212.110729T2050Z-110729T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF BURDICK...OR 8
MILES SOUTH OF HERINGTON...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURDICK...
HOPE...
HERINGTON...
WILSEY...
LATIMER...
WOODBINE...
PARKERVILLE...
WHITE CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3854 9694 3861 9694 3860 9720 3887 9708
3887 9688 3877 9659 3852 9672 3852 9693
TIME...MOT...LOC 2050Z 204DEG 24KT 3858 9694
WIND...HAIL 60MPH <.75IN
$$4 follow-up statements
988
WWUS53 KTOP 292057
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI JUL 29 2011
KSC041-127-292130-
/O.CON.KTOP.SV.W.0212.000000T0000Z-110729T2130Z/
MORRIS-DICKINSON-
357 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN DICKINSON AND WESTERN MORRIS COUNTIES...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 5 MILES WEST OF BURDICK...OR 5 MILES SOUTH OF HERINGTON...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HERINGTON...WILSEY...LATIMER...WOODBINE...PARKERVILLE AND WHITE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE
LOWEST FLOOR AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3854 9694 3861 9694 3860 9720 3887 9708
3887 9688 3877 9659 3852 9672 3852 9693
TIME...MOT...LOC 2057Z 204DEG 24KT 3862 9691
WIND...HAIL 70MPH 1.00IN
$$364
WWUS53 KTOP 292102
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI JUL 29 2011
KSC041-127-292130-
/O.CON.KTOP.SV.W.0212.000000T0000Z-110729T2130Z/
MORRIS-DICKINSON-
402 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN DICKINSON AND WESTERN MORRIS COUNTIES...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF HERINGTON...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WILSEY...LATIMER...WOODBINE...PARKERVILLE AND WHITE CITY.
AT 401 PM CDT...THE PUBLIC REPORTED WINDS ESTIMATED TO 60 MPH 4
MILES SOUTH OF HERINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3854 9694 3861 9694 3860 9720 3887 9708
3887 9688 3877 9659 3852 9672 3852 9693
TIME...MOT...LOC 2102Z 204DEG 24KT 3865 9690
WIND...HAIL 70MPH 1.00IN
$$665
WWUS53 KTOP 292113
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT FRI JUL 29 2011
KSC041-127-292130-
/O.CON.KTOP.SV.W.0212.000000T0000Z-110729T2130Z/
MORRIS-DICKINSON-
413 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN DICKINSON AND WESTERN MORRIS COUNTIES...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LATIMER...OR 5
MILES NORTHEAST OF HERINGTON...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
LATIMER...WOODBINE...PARKERVILLE AND WHITE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE
OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3854 9694 3861 9694 3860 9720 3887 9708
3887 9688 3877 9659 3852 9672 3852 9693
TIME...MOT...LOC 2113Z 204DEG 24KT 3872 9686
WIND...HAIL 70MPH <.75IN
$$749
WWUS53 KTOP 292134
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT FRI JUL 29 2011
KSC041-127-292144-
/O.EXP.KTOP.SV.W.0212.000000T0000Z-110729T2130Z/
MORRIS-DICKINSON-
434 PM CDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES HAS EXPIRED...
AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS EXPIRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE
FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3854 9694 3861 9694 3860 9720 3887 9708
3887 9688 3877 9659 3852 9672 3852 9693
TIME...MOT...LOC 2113Z 204DEG 24KT 3872 9686
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:30 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 29, 3:30 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT FRI JUL 29 2011 .DISCUSSION... ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON NORTH OF A WARM FRONT EXTENDING FROM NEAR COUNCIL GROVE TO OTTAWA. STRONGER THUNDERSTORMS HAVE DEVELOPED SOUTH OF THIS BOUNDARY ACROSS MARION AND CHASE COUNTIES IN THE WARM SECTOR. CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON INTO TONIGHT AIDED BY DAY TIME HEATING AND SHORTWAVE ENERGY ROTATING AROUND THE WESTERN AND NORTHERN PERIPHERY OF UPPER RIDGE CENTERED IN THE SOUTHEASTERN UNITED STATES. THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS FROM WET MICROBURSTS WITH WEAK SHEAR ALOFT AND PRECIPITABLE WATER VALUES OVER AN INCH AND HALF. THE BOUNDARY IS PROGGED TO LINGER IN EAST CENTRAL KANSAS SATURDAY. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AIDED BY DAY TIME HEATING AND WEAK SHORTWAVE ENERGY ROUNDING THE UPPER LEVEL RIDGE. TEMPERATURES AND HUMIDITY WILL INCREASE ON SUNDAY WITH HEAT AND HUMIDITY IMPACTS EXPECTED SUNDAY THROUGH WEDNESDAY. MODEL CONSISTENCY CONTINUES TO AMPLIFY THE UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS ON SUNDAY INTO EARLY NEXT NEXT WEEK. THE WARM FRONT WILL SURGE NORTH THROUGH NORTHEAST KANSAS WITH THE PRESSURE GRADIENT TIGHTENING ACROSS THE REGION. BEHIND THIS FRONT...A HOT AND MUGGY AIRMASS WILL SPREAD ACROSS EASTERN KANSAS PRODUCING HEAT INDEX VALUES GENERALLY RANGING FROM NEAR 103 TO 111. FORECAST MODELS SUPPORT A GRADUAL WEAKENING OF THE UPPER RIDGE TOWARD THE END OF NEXT WEEK WITH ANOTHER WEAK FRONT MOVING INTO NORTHERN KANSAS. THIS FRONT WILL PROVIDE ADDITIONAL CHANCES FOR THUNDERSTORMS LATE IN THE FORECAST PERIOD WITH AERIAL COVERAGE DEPENDENT UPON DAY TO DAY MESOSCALE SET UP. ANGLE && .AVIATION... VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. THUNDERSTORMS DEVELOPMENT IS POSSIBLE LATER THIS AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY LOCATED NEAR THE TERMINALS. MVFR CONDITIONS WILL BE POSSIBLE IN ANY THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO WEAKEN OVERNIGHT. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY FOR KSZ008>012-020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 29, 3:35 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT FRI JUL 29 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 335 PM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE AREA WIDE. A FEW STORMS COULD PRODUCE LOCALIZED DAMAGING WINDS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES EXIST FOR THE ENTIRE AREA SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MAINLY NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY NIGHT AND WEDNESDAY...AND FOR MUCH OF THE AREA WEDNESDAY NIGHT AND THURSDAY. HEAT INDICES ARE FORECAST TO REACH 103 TO 111 DEGREES DURING THE AFTERNOON HOURS OF SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 29, 11:11 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1111 AM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 3 W OAK HILL 39.25N 97.40W
07/28/2011 OTTAWA KS BROADCAST MEDIA
DELAYED REPORT OF DAMAGE WIND TO A HAY SHED, LOAFING
SHED, AND BROKE POSTS AT THE GROUND. THREW A 500 GALLOON
TANK ABOUT 100 YARDS. WINDS ESTIMATED AROUND 60-80 MPH.
&&
ANDERSONLocal storm report, Jul 29, 11:32 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 AM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 4 SW CLYDE 39.55N 97.45W
07/15/2011 CLOUD KS BROADCAST MEDIA
DELAYED REPORT OF NEW HOME CONSTRUCTION FRONT PORCH
RIPPED OFF, HLAF A TIN ROOF RIPPED OFF, BRICK AND MORTAR
CRACKED ON ALL FOUR CORNERS OF HOUSE, AND SOME RAFTERS
CRACKED AND SPLIT. A 53 FOOT TRAILER BLOWN ON ITS SIDE
ALL THE CONTENTS SPILLED. WINDOWS BLOWN OUT OF AN OLD
HOUSE. STEEL ROD POSTS AND PIPES SHEERED OFF. BARN ROOF
LIFTED UP AND RAFTER BROKEN IN METAL SHED.
&&
ANDERSONLocal storm report, Jul 29, 12:16 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG 3 W OAK HILL 39.25N 97.40W
07/28/2011 OTTAWA KS BROADCAST MEDIA
DELAYED REPORT OF DAMAGE WIND TO A HAY SHED, LOAFING
SHED, AND BROKEN POSTS AT THE GROUND. THREW A 500 GALLON
TANK ABOUT 100 YARDS. WINDS ESTIMATED AROUND 60-80 MPH.
&&
ANDERSONLocal storm report, Jul 29, 12:36 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1236 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 2 WSW WELLS 39.13N 97.59W
07/28/2011 OTTAWA KS EMERGENCY MNGR
DELAYED MULTIPLE REPORTS OF WIND DAMAGE IN OTTAWA COUNTY
NEAR THE STATE LAKE. WINDOWS BLOWN OUT OF A HOUSE NEAR
THE INTERSECTION OF N 180TH RD AND LIMESTONE RD. THREE
TREES REPORTED UPROOTED AT THE OTTAWA COUNTY STATE LAKE.
THREE TREES ALSO REPORTED DOWN AT THE INTERSECTION OF
KIOWA RD AND N 180TH RD. BARN REPORTED MOSTLY DESTROYED
WITH PIECES BLOWN HALF A MILE AWAY AT THE INTERSECTION OF
KIOWA RD AND N 190TH RD.
&&
ANDERSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 37 min |
| Jul 28, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jul 28, 7:45 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 36 min |
| Jul 28, 9:32 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Jul 28, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| Jul 28, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Jul 29, 3:51 AM CDT | Excessive Heat Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
| Jul 29, 3:43 PM CDT | Excessive Heat Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 5 days |
| Jul 29, 4:33 PM CDT | Special Weather Statement | TOP | Geary | 27 min |
| Jul 29, 6:16 PM CDT | Special Weather Statement | TOP | Pottawatomie | 44 min |
| Jul 29, 6:48 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Jul 29, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.